Sunday, February 8, 2015

A Relatively Narrow Complex Tachycardia at a Rate of 180.


I received a text message with this image: "Cardioversion didn't work.  Any thoughts?"

What do you think?  The heart rate is 180.



















I was viewing this on my phone, but I saw what I thought were P-waves.  I could barely see them in lead II:

There are probable P-waves at the arrows, but I wasn't certain

I texted back: "Could be very fast sinus."

There is also a wide QRS at 113 ms and a large R-wave in aVR, so sodium channel blockade is likely.   Common culprits in this situation are tricyclic overdose and cocaine toxicity (remember cocaine not only increases dopamine in central synapses, but is also a local anesthetic (-caine!) due to Na channel blockade.  Both of these also cause seizures.


Here is the history:

Male in 40's who had seizures and was unconscious.  BP 200/100.  Pupils dilated.  They had already given adenosine 6 mg and 12 mg without effect.  They had already cardioverted at 120 J, then 200 J, which resulted in the following:
Ventricular Tachycardia



They then cardioverted at 200 J which resulted in the same narrow complex rhythm shown above, at 185 beats per minute.

I suggested esmolol if the heart rate did not improve.  This would treat both SVT or sinus tachycardia.

However, the heart rate gradually fell to 120 with fluids and was proven to be sinus tachycardia.

Later, he was found to have used cocaine.  There was a good outcome.



Comment:

Don't forget that sinus tachycardia can be very tricky!  I have seen it fool clinicians many times. In relatively young patients with syndromes of elevated catecholamines, it can be very fast. Dilated pupils and hypertension are a strong clue to sympathetic overload,  but don't forget anticholinergic syndromes, including tricyclics!

I also believe that we physicians and medics are eager to treat dysrhythmias, and we want to see them even when they are not there.  We want to do something, like give adenosine or cardiovert, and so we are not as eager to diagnose sinus tach.  I know this is true for me, and I have to always be aware of it in order to avoid it!

Suggestions on management:

First, examine the ECG very closely for P-waves.  The little "blips" that you think are artifacts are NOT artifacts if they happen every beat and at a fixed interval.

Try Lewis Leads!!   P-waves can be much more easily seen with Lewis leads than without.


  • Place the Right Arm electrode on the patient’s manubrium.
  • Place the Left Arm electrode on the 5th intercostal space, right sternal border.
  • Place the Left Leg electrode on the right lower costal margin.


  • Monitor Lead I.

  • Second, if the patient is hemodynamically stable, without pulmonary edema, it may be wise to try some fluids and and benzodiazepines and/or propofol for this post-seizure patient with likely high catecholamine levels.   Give it a little tincture of time to see if the rate floats down.

    Third, if there is evidence of sympathetic overload, as in this case, with dilated pupils and hypertension, and you unequivocally need to decrease the heart rate, and fluids and sedatives and time are not working, then consider esmolol: it is likely to successfully treat SVT and sinus tach.  The short half life means you can turn it off if there are adverse effects.   Be ready to give nitroprusside if the blood pressure does go unacceptably high [unopposed alpha in possible cocaine overdose is an overblown concern: see discussion below]

    Fourth, if it is AV nodal re-entrant tachycardia, sometimes a dose of 18 mg of adenosine is necessary.

    Fifth, although it seems bad form to cardiovert sinus tach, it usually will turn out ok.  In this case, it resulted in VT, which could be cardioverted.






    The prohibition against beta blockade in cocaine toxicity, causing "unopposed alpha" stimulation, needs to be re-examined.

    I have treated several patients with severe hypertension and tachycardia due to cocaine and/or methamphetamine with a combination of esmolol + nitroprusside or phentolamine.



    1. This is in this month's Journal of Emergency Medicine: http://www.jem-journal.com/article/S0736-4679(14)01085-3/abstract

    Here is a quote from this editorial:  "It is time for all physicians to actively question the  dogma of “unopposed alpha-stimulation” with beta-blocker use that has persisted in medical textbooks and literature for three decades as an absolute contraindication despite scant evidence.  We believe this represents a form of “toxicomythology” given the millions of doses of beta-blockers administered in the past to patients with hyperadrenergic states, and a paucity of evidence of adverse outcomes (12). We believe more research is needed in this area, as amphetamine derivatives are one of the most widely abused drugs worldwide, and we expect this problem to worsen in the future."





    2. This is a letter to the Editor I wrote in 2010 that was not accepted for publication:

    It Is Not Surprising that Beta Blockade is not Dangerous in the Setting of Cocaine.

    The data in the paper by Rangel et al. is intuitive, and not surprising.1  (This paper showed no harmful effects of beta blockade on cocaine chest pain.)  Metoprolol and atenolol are overwhelmingly beta-1 cardioselective.  Beta-1 blockade decreases inotropy and chronotropy and has no vasoconstrictive effects.  Only beta-2 blockade (e.g., propranolol, labetalol) results in vasoconstriction because beta-2 activation relaxes bronchial and vascular smooth muscle.  The supposition that beta blockade in the presence of cocaine intoxication would lead to unopposed alpha constriction is not based in accurate pharmacology, and the study that showed this effect with human intracoronary administration was done, as mentioned in the article, with propranolol, a nonselective beta blocker.2  Indeed, major articles advising against the use of beta blockers in cocaine toxicity reference only this article and do not discuss cardioselectivity.  The one exception3 referenced only 2 case series/reports with a total of 8 patients treated with esmolol, with variable outcomes.4, 5  There is indeed good reason to believe that beta-2 blockade in the context of cocaine intoxication would be deleterious, but there is no reason to believe that beta-1 blockade would be.  Thus, theoretically, metoprolol, esmolol, and atenolol should not lead to unopposed alpha effect, and there is no evidence that they do.  The long-standing recommendation against the use of all beta blockers in the context of cocaine has no basis in data or rationale.  Finally, there is evidence of danger with labetalol, and this is in accord with its prominent beta-2 blocking effects.3


    1.         Rangel C, Shu RG, Lazar LD, Vittinghoff E, Hsue PY, Marcus GM. Beta-blockers for chest pain associated with recent cocaine use. Arch Intern Med;170(10):874-9.
    2.         Lange RA, Cigarroa RG, Flores ED, et al. Potentiation of cocaine-induced coronary vasoconstriction by beta-adrenergic blockade. Ann Int Med 1990;112(12):897-903.
    3.         McCord J, Jneid H, Hollander JE, et al. Management of cocaine-associated chest pain and myocardial infarction: a scientific statement from the American Heart Association Acute Cardiac Care Committee of the Council on Clinical Cardiology. Circulation 2008;117(14):1897-907.
    4.         Pollan S, Tadjziechy M. Esmolol in the management of epinephrine- and cocaine-induced cardiovascular toxicity. Anesthesia and analgesia 1989;69(5):663-4.
    5.         Sand IC, Brody SL, Wrenn KD, Slovis CM. Experience with esmolol for the treatment of cocaine-associated cardiovascular complications. Am J Emerg Med 1991;9(2):161-3.


    9 comments:

    1. Will now use lewis leads very informative

      ReplyDelete
    2. Top tip from one of my bosses. Run ECG paper at 2x speed. Allows p waves to be visualised easily. Any thoughts?

      ReplyDelete
      Replies
      1. It might help, but it just stretches them out. It may even make them more difficult to see. Better might be to change it vertically, so that 0.1 mV = 20 mm rather than 10 mm.

        Delete
    3. Could sodium bicarbonate have helped ,given the Na channel blocking effects of cocaine?

      ReplyDelete
      Replies
      1. Yes. It probably would shorten the QRS.

        Delete
      2. But would it slow down the heart rate?

        Delete
    4. No, it has no effect on that. The tachycardia has nothing to do with Na channel blockade. Cocaine has 1) sympathomimetic effects and 2) local anesthetic (Na channel blocking) effects. they are separate. Bicarb only affects the latter.

      ReplyDelete
    5. There is atrial repol (ST depression before and after the QRS). This is concordant with sinus tachycardia no?

      ReplyDelete
      Replies
      1. Olivier, that is a very good observation!
        Steve

        Delete

    Recommended Resources